Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 54, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 22, 2011, 7:43 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 7:43 PM EDT (23:43 UTC)
- Expired
- May 22, 2011, 8:33 PM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:10 PM EDT | TSTM WND DMG | 5 Sw Bronson, MI | TREES DOWN....TIME ESTIMATED FROM RADAR. |
| May 22, 8:10 PM EDT | TSTM WND DMG | Bronson, MI | LIMB DOWN ON POWER POLE AND CAUSED POLE TO BURN. LOCATION WAS NEAR THE CITY OF BRONSON. TIME ESTIMATED FROM RADAR. |
| May 22, 8:15 PM EDT | TSTM WND DMG | 1 Se Union City, MI | TREES DOWN AT 1 SE UNION CITY AND 5 SE UNION CITY...TIME ESTIMATED FROM RADAR |
| May 22, 8:19 PM EDT | TSTM WND DMG | 4 Nnw California, MI | BARN DESTROYED....LOCATION WAS ON CAMPBELL ROAD BETWEEN FREEMONT AND BROCKLEBANK ROADS. TIME ESTIMATED FROM RADAR. |
| May 22, 8:20 PM EDT | TSTM WND DMG | W Coldwater, MI | TREES DOWN ON US12 JUST WEST OF COLDWATER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:32 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KIWX 222343 SVRIWX MIC023-149-230045- /O.NEW.KIWX.SV.W.0054.110522T2343Z-110523T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 743 PM EDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN... BRANCH COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 845 PM EDT * AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CENTREVILLE TO 5 MILES SOUTHWEST OF STURGIS...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE... STURGIS... COLON... BRONSON... UNION CITY... COLDWATER... OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE MENDON...FAWN RIVER...FINDLEY...FAIRFAX...LEONIDAS...BURR OAK... SHERWOOD...GILEAD...EAST GILEAD...MATTESON LAKE...KINDERHOOK AND LAKE OF THE WOODS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH... ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4176 8486 4176 8549 4207 8559 4208 8493 TIME...MOT...LOC 2343Z 233DEG 33KT 4192 8548 4176 8547 WIND...HAIL 60MPH <.50IN $$
3 follow-up statements
822 WWUS53 KIWX 230001 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 801 PM EDT SUN MAY 22 2011 MIC023-149-230045- /O.CON.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/ BRANCH MI-ST. JOSEPH MI- 801 PM EDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTHEASTERN ST. JOSEPH AND BRANCH COUNTIES IN SOUTHWEST MICHIGAN... AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF COLON TO 5 MILES WEST OF BRONSON...AND MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... COLDWATER...BRONSON...UNION CITY...SHERWOOD...MATTESON LAKE...LAKE OF THE WOODS...BATAVIA...HODUNK...MARBLE LAKE AND GIRARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH... ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4183 8488 4182 8532 4207 8545 4208 8493 TIME...MOT...LOC 0002Z 233DEG 33KT 4202 8529 4187 8525 WIND...HAIL 60MPH <.50IN $$
330 WWUS53 KIWX 230012 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 812 PM EDT SUN MAY 22 2011 MIC149-230022- /O.CAN.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/ ST. JOSEPH MI- 812 PM EDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN IS CANCELLED... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493 TIME...MOT...LOC 0012Z 233DEG 33KT 4207 8519 4192 8515 $$ MIC023-230045- /O.CON.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/ BRANCH MI- 812 PM EDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTHERN BRANCH COUNTY... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES WEST OF UNION CITY TO 10 MILES WEST OF COLDWATER...AND MOVING NORTHEAST AT 40 MPH. LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE... COLDWATER... OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE HODUNK...MARBLE LAKE AND GIRARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH... ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493 TIME...MOT...LOC 0012Z 233DEG 33KT 4207 8519 4192 8515 WIND...HAIL 60MPH <.50IN $$
876 WWUS53 KIWX 230033 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 833 PM EDT SUN MAY 22 2011 MIC023-230043- /O.CAN.KIWX.SV.W.0054.000000T0000Z-110523T0045Z/ BRANCH MI- 833 PM EDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRANCH COUNTY IS CANCELLED... AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4189 8489 4189 8520 4207 8529 4208 8493 TIME...MOT...LOC 0033Z 233DEG 33KT 4218 8498 4203 8494 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:24 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 22, 4:24 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 424 PM EDT SUN MAY 22 2011 .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT CONVECTIVE POTENTIAL TONIGHT THROUGH THE SHORT TERM PERIOD WILL BE THE MAIN FORECAST CONCERNS. AXIS OF STRONG INSTABILITY WITH MUCAPES ON THE ORDER OF 3500 J/KG EXTENDS FROM NEAR QUAD CITIES AREA EASTWARD INTO FAR NORTHERN INDIANA AND FAR SOUTHERN LOWER MICHIGAN. WEAK SHORT WAVES RIPPLING THROUGH SOUTHWEST UPPER LEVEL FLOW WILL COMBINE WITH THIS INSTABILITY AXIS TO POSE SOME SEVERE THREAT ACROSS NORTHEAST INDIANA...SOUTHEAST LOWER MICHIGAN...AND FAR NORTHWEST OHIO OVER THE NEXT FEW HOURS. IN ADDITION...WILL NEED TO MONITOR EVOLUTION OF BROKEN BAND OF STORMS FROM JUST WEST OF CHICAGO EXTENDING INTO CENTRAL ILLINOIS. POSSIBLE GRAVITY WAVE INTERACTION AND PRE FRONTAL CONVERGENCE ZONE HAVE AIDED STORM COVERAGE ACROSS THIS AREA WHICH IS ALSO COINCIDENT WITH AFOREMENTIONED STRONGER INSTABILITY AXIS. DEEP LAYER SHEAR ON THE ORDER OF 30 TO 40 KNOTS ACROSS THE AREA ALSO SUPPORTIVE OF SEVERE THREAT...WITH MAIN UNCERTAINTY IN THE EXTENT OF SEVERE WEATHER ON BOUNDARY DESTABILIZATION POSSIBLE AS STRONGER FORCING ARRIVES FROM WEST LATER THIS EVENING. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH CANNOT COMPLETELY RULE OUT ISOLD TORNADO LATER THIS EVENING ACROSS ESPECIALLY WESTERN PORTIONS OF THE AREA BEFORE A MORE CONSOLIDATED LINEAR STORM MODE IS EXPECTED. UPPER TROUGH WILL SLOWLY TRACK ACROSS GREAT LAKES REGION ON MONDAY WITH 50 TO 60 KNOT MID LEVEL JET STREAK EXPECTED TO CUT THROUGH THE BASE OF THIS TROUGH BROAD WEAK LOW LEVEL CONFLUENCE EXPECTED SOUTH OF THIS UPPER TROUGH ACROSS THE LOCAL AREA. MODERATE TO STRONG INSTABILITY EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON AND WITH MAGNITUDE OF FORCING...FEEL THAT LIKELY POPS ARE IN ORDER ACROSS APPROX SOUTHEAST HALF OF THE AREA. SHEAR PROFILES LIKELY TO SUPPORT SUPERCELLULAR STRUCTURES AT INITIATION BEFORE STORMS LIKELY CONGEAL LATE AFTERNOON TOWARD EVENING. POOLING LOW LEVEL MOISTURE IN THIS CONFLUENT LOW LEVEL FLOW SHOULD SUPPORT PWATS IN EXCESS OF 1.5 INCHES AND A POTENTIAL OF SOME LOCALLY HEAVY RAINFALL. STRONGEST MID LEVEL FORCING WILL SHIFT EAST OF THE AREA DURING THE EVENING...ALTHOUGH WILL LIKELY MAINTAIN SOME SCATTERED STORMS JUST IN ADVANCE OF SOUTHWARD MOVING COOL FRONT INTO THE EVENING HOURS WITH LOW LEVEL CONVERGENCE BEING MAINTAINED. && .LONG TERM... TUESDAY THROUGH SUNDAY...THE CHALLENGES THIS PERIOD INCLUDE THE TIMING OF UPPER LEVEL TROFS AS A MORE SIGNIFICANT SHORTWAVE MOVES EAST. FOR THIS PACKAGE...BLENDED THE GFS AND GFS ENSEMBLES ALONG WITH THE ECMWF. THE ECMWF HAS MADE A COMPLETE RETREAT ON THE MASSIVE CUT OFF LOW ADVERTISED EARLIER OVER THE EASTERN CONUS EARLY NEXT WEEK. AN ACTIVE AND POTENTIALLY VERY WET PERIOD IS EXPECTED TUESDAY INTO FRIDAY AS UPPER LEVEL TROFS EJECT NORTHEAST AND AS A FRONT UNDULATES OVER THE AREA. THE ONGOING GRIDS/FORECAST APPEAR ON TRACK WITH THE GENERAL TIMING OF THE SHOWERS AND STORMS IN THIS REGARD. CURRENT THINKING IS THAT THE BEST CHANCE FOR RAIN IS FROM WEDNESDAY INTO EARLY FRIDAY WHERE WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED. THERE SHOULD BE A SIGNIFICANT WARMING TREND LATE IN THE PERIOD GIVEN THE LATEST ECMWF AND GFS TRENDS. WARMER TEMPERATURES BY LATE IN THE PERIOD ARE SUPPORTED BY THE GFS AND CANADIAN 500 MB ANALOG SIGNALS. && .AVIATION... 18Z TAFS...ONLY MINOR ADJUSTMENTS MADE TO THE 18Z TAFS WITH MAIN CONCERN ON TIMING BETTER CHANCE OF THUNDERSTORMS FOR THE TERMINALS. AN OLD OUTFLOW BOUNDARY FROM EARLY MORNING STORMS ACROSS ILLINOIS HAS COMBINED WITH A WEAK UPPER DISTURBANCE EMBEDDED IN SOUTHWESTERLY UPPER FLOW FOR BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SOUTH OF THE TERMINALS ACROSS CENTRAL INDIANA. WHILE AN ISOLATED SHOWER OR STORM IS POSSIBLE ESPECIALLY AT KFWA THROUGH REMAINDER OF THE AFTERNOON...CONFIDENCE IS TOO LOW TO INCLUDE MENTION OF TSRA UNTIL TONIGHT WHEN PREFRONTAL TROUGH/CONVERGENCE AXIS MOVES INTO THE AREA. HAVE MAINTAINED PREVIOUS MENTION OF THUNDER TONIGHT...MAINLY IN THE 00Z TO 06Z TIMEFRAME. CHANCE OF THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT/EARLY MORNING HOURS AS SHORT WAVE TROUGH CURRENTLY ACROSS WESTERN MISSOURI SHIFTS OFF TO THE EAST. POTENTIAL OF MORE STORMS WILL LINGER INT&& .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MARSILI LONG TERM...SKIPPER AVIATION...MARSILI
Hazardous weather outlook, May 22, 6:20 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EDT SUN MAY 22 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 620 AM EDT SUN MAY 22 2011 /520 AM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND EVENING...ACROSS NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST...AFFECTING SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO IN THE EVENING INTO TONIGHT. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE MONDAY...WITH DAMAGING WIND GUSTS THE GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT...AND AGAIN ON MONDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-231030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 620 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT... ESPECIALLY BEFORE MIDNIGHT. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, May 22, 7:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG WAKARUSA 41.54N 86.02W
05/22/2011 ELKHART IN TRAINED SPOTTER
TREES DOWN AND POSSIBLE BARN DAMAGE NEAR WAKARUSA.
&&
EVENT NUMBER IWX1100794
LASHLEYLocal storm report, May 22, 7:16 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG PLYMOUTH 41.34N 86.31W
05/22/2011 MARSHALL IN BROADCAST MEDIA
LARGE TREE DOWN ON A CAR ON MICHIGAN STREET...TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER IWX1100795
SAWSpecial weather statement, May 22, 7:18 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT SUN MAY 22 2011
INZ005-006-MIZ078>080-230015-
BRANCH MI-CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
718 PM EDT SUN MAY 22 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ELKHART COUNTY IN
NORTH CENTRAL INDIANA...AND LAGRANGE COUNTY IN NORTHEAST INDIANA...
AND EASTERN CASS...ST. JOSEPH AND WESTERN BRANCH COUNTIES IN
SOUTHWEST MICHIGAN...
AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARCELLUS TO 7 MILES
SOUTH OF MIDDLEBURY...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
THREE RIVERS...
LAGRANGE...
STURGIS...
MARCELLUS...
WHITE PIGEON AND CONSTANTINE...
CENTREVILLE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4176 8519 4176 8520 4161 8520 4155 8576
4207 8591 4207 8517
TIME...MOT...LOC 2319Z 251DEG 31KT 4204 8588 4158 8571Local storm report, May 22, 7:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG MISHAWAKA 41.66N 86.16W
05/22/2011 ST. JOSEPH IN BROADCAST MEDIA
LARGE TREES DOWN ON LINCOLNWAY EAST. ROADS ARE
BLOCKED...TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER IWX1100796
SAWSpecial weather statement, May 22, 7:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 734 PM EDT SUN MAY 22 2011 INZ008-016>018-023>025-230030- ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-MIAMI IN-NOBLE IN-WABASH IN-WHITLEY IN- 734 PM EDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN MIAMI...NORTHERN WABASH AND SOUTHEASTERN KOSCIUSKO COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHWESTERN WELLS...NORTHERN HUNTINGTON...WHITLEY... WESTERN ALLEN AND SOUTHEASTERN NOBLE COUNTIES IN NORTHEAST INDIANA... AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINONA LAKE TO 11 MILES SOUTHWEST OF NORTH MANCHESTER...MOVING EAST AT 35 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... NORTH MANCHESTER... TRI-LAKES AND COLUMBIA CITY... HUNTINGTON... PIERCETON... SOUTH WHITLEY... ANDREWS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4085 8601 4128 8581 4132 8520 4083 8534 TIME...MOT...LOC 2334Z 270DEG 32KT 4117 8583 4090 8590
Local storm report, May 22, 7:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LIGONIER 41.47N 85.59W
05/22/2011 NOBLE IN LAW ENFORCEMENT
TWO TREES DOWN
&&
EVENT NUMBER IWX1100797
SKIPPERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:37 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 68 min |
| May 22, 4:03 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 15 min |
| May 22, 7:18 PM EDT | Special Weather Statement | IWX | Saint Joseph | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.